To investigate potentially high-risk cardiac arrhythmias (PHAs) following focal to bilateral tonic–clonic seizures (FBTCSs) and generalized tonic–clonic seizures (GTCSs) and to study the association of PHAs with seizure characteristics and the severity of associated ictal respiratory dysfunction.
Electrocardiographic (EKG) and pulse oximetry (SpO2) data were recorded concurrently with video-electroencephalographic telemetry in the epilepsy monitoring unit (EMU). One minute of preictal EKG, the ictal EKG, and 2 min of ictal/postictal data were reviewed for each seizure. Nonsustained ventricular tachycardia, bradyarrhythmia, and/or sinus pauses were considered as PHAs. FBTCSs/GTCSs with PHAs were compared to those that had only ictal sinus tachycardia.
Data from 69 patients with 182 FBTCSs/GTCSs with usable SpO2 and EKG recordings were available. There were 10 FBTCSs/GTCSs in 10 patients with a PHA. The presence of PHAs was not associated with seizure duration or SpO2 nadir. FBTCSs/GTCSs with a PHA were significantly associated with the duration of oxygen desaturation < 90% when compared with FBTCSs/GTCSs with only sinus tachycardia (Mann–Whitney, p = 0.042). Desaturation duration of <100 s was not significantly associated with occurrence of PHAs (p = 0.110) when compared with seizures that had only sinus tachycardia. The odds ratio for occurrence of PHA was 7.86 for desaturation durations ≥ 125 s versus desaturations < 125 s (p = 0.005). The odds ratio increased to 13.09 for desaturation durations ≥ 150 s (p < 0.001). Preictal and ictal/postictal arrhythmias occurred with focal seizures that did not progress to FBTCSs. Four patients with focal seizures had ictal/postictal PHAs without preictal PHAs. Two of these patients had evidence for prior cardiac disturbance.
PHAs following a single FBTCS/GTCS in the EMU are significantly associated with the duration of ictal/postictal hypoxemia. It is possible that FBTCS/GTCS-associated hypoxemia may trigger fatal cardiac arrhythmias in a subset of susceptible patients dying of sudden unexpected death in epilepsy.